Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 78, NWS Glasgow, MT

July 18, 2021Prairie County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 18, 2021, 9:45 PM MDT for Prairie County, Wibaux County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 9:45 PM MDT (03:45 UTC)
Expired
Jul 18, 2021, 10:11 PM MDT
In force
26 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Prairie County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 222 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS55 KGGW 190345
SVRGGW
MTC079-109-190445-
/O.NEW.KGGW.SV.W.0078.210719T0345Z-210719T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
945 PM MDT Sun Jul 18 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wibaux County in northeastern Montana...
  East central Prairie County in northeastern Montana...

* Until 1045 PM MDT.

* At 945 PM MDT, a severe thunderstorm was located 24 miles east of
  Fallon, or 24 miles south of Glendive, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Wibaux and east central Prairie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4672 10480 4686 10468 4680 10440 4668 10444
      4669 10461 4668 10461
TIME...MOT...LOC 0345Z 025DEG 5KT 4677 10463 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS Glasgow
1 follow-up statement
306 
WWUS55 KGGW 190411
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1011 PM MDT Sun Jul 18 2021

MTC079-109-190420-
/O.CAN.KGGW.SV.W.0078.000000T0000Z-210719T0445Z/
Wibaux MT-Prairie MT-
1011 PM MDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WIBAUX AND EAST
CENTRAL PRAIRIE COUNTIES IS CANCELLED...
                
The storm which prompted the warning for Southwestern Wibaux and 
East Central Prairie Counties has weakened below severe limits, and 
no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4672 10480 4686 10468 4680 10440 4668 10444
      4669 10461 4668 10461
TIME...MOT...LOC 0409Z 025DEG 5KT 4674 10465 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:45 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 18, 7:45 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Glasgow MT
745 PM MDT Sun Jul 18 2021

.DISCUSSION...
Evening update...
Going forecast was mostly in good shape with only a few tweaks
here and there needed. Big story of course is the heat and fire
danger for tomorrow. There could be a few storms in the afternoon
near the Canadian border and elsewhere in the evening and possibly
overnight hours tomorrow night. It's not going to cool off much
tonight, with widespread 70s expected. Same thing for tomorrow
night.

97

Previous discussion...
Weak disturbance continues to push east into North Dakota this
afternoon, only consequence with it was some cloud cover and a few
rain drops. Doesn't look like its impacted temperatures much with
Glasgow already reaching the 100 degree mark today.

Peak intensity of this heat wave will be reached tomorrow with
most locations reaching 100 and a couple locations could even
touch the 110 degree mark. Needless to say the EXCESSIVE HEAT
WARNING remains in place and will continue to do so through
Thursday. With the dry conditions and some afternoon breezes from
the southeast tomorrow a RED FLAG WARNING has been issued starting
at noon Monday and lasting until midnight.

A weak cold front moves through Monday night bringing a slight
chance of a few dry thunderstorms and slightly cooler weather
however temperatures still remain in the 90-105 degree range
Tuesday. As the week progresses temperatures may moderate into the
90s as the ridge flattens out a bit, however above normal
temperatures look to remain in the forecast for the foreseeable
future.

RMB

&&

.AVIATION...
FLIGHT CONDITIONS: VFR. Slantwise Visibility may be reduced at
times due to smoke/haze.

WINDS: E-SE 5-15 kts through tonight. S-SE 10-20 kts with higher gusts
Monday and Monday night.

SYNOPSIS: Upper level ridge remains in place most of the upcoming
week. Varying amounts of smoke and haze will continue to move into
the area throughout the next few days. A few afternoon and evening dry
thunderstorms are possible Monday during the day, with a more
widespread chance of storms Monday evening/night.

RMB/97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT Thursday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

Red Flag Warning from noon Monday to midnight MDT Monday night
for MTZ120-122-134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 18, 8:43 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
843 PM MDT Sun Jul 18 2021

MTZ025-027-190330-
Dawson MT-Wibaux MT-
843 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WIBAUX AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 930 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wibaux, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wibaux, Hodges and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4680 10455 4702 10450 4707 10420 4689 10404
      4687 10405
TIME...MOT...LOC 0243Z 348DEG 10KT 4696 10432

NWS Glasgow
Special weather statement, Jul 18, 9:30 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Glasgow MT
930 PM MDT Sun Jul 18 2021

MTZ025>027-190415-
Dawson MT-Prairie MT-Wibaux MT-
930 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WIBAUX...EAST
CENTRAL PRAIRIE AND SOUTHEASTERN DAWSON COUNTIES UNTIL 1015 PM MDT...

At 929 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Glendive, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Wibaux, east central Prairie and southeastern Dawson Counties.

LAT...LON 4685 10473 4687 10445 4671 10434 4669 10479
TIME...MOT...LOC 0329Z 353DEG 7KT 4678 10459

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:43 PM MDTSpecial Weather StatementGGWWibaux47 min
Jul 18, 9:30 PM MDTSpecial Weather StatementGGWWibaux45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.